Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Bismarck, ND

July 27, 2002Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 27, 2002, 9:30 PM MDT for Bowman County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 9:30 PM MDT (03:30 UTC)
Expired
Jul 27, 2002, 10:00 PM MDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bowman County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS53 KBIS 280330
SVRBIS
NDC011-280400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM MDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1000 PM MDT

* AT 929 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF SCRANTON...OR ABOUT 15   
  MILES SOUTH OF BOWMAN...MOVING EAST AT 35 MPH. THIS STORM HAS
  PRODUCED WIND GUSTS TO 60 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCRANTON AT 945 PM MDT
  GASCOYNE AT 950 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4607 10357 4589 10350 4599 10299 4620 10297

FORS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:30 PM MDT, 8 hours earlier.

Area forecast discussion, Jul 27, 1:30 PM MDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT JUL 27 2002

AN APPROACHING MID LEVEL SHORTWAVE WILL PUSH SHOWERS AND
THUNDERSHOWERS ACROSS THE FORECAST AREA SUNDAY. PRECEDING THAT
EVENT...TONIGHT...THE MODELS INDICATE SOME VERTICAL
FORCING...MAXIMIZED OVER THE SOUTHWEST CORNER OF THE STATE. CU IS
FORMING OVER THAT AREA THIS AFTERNOON AS TEMPERATURES CLIMB TOWARD
90. I WILL SKETCH IN A CHANCE OF THUNDERSHOWERS FOR THE SOUTHERN
PART OF OUR FORECAST AREA FOR TONIGHT.

TEMPERATURES ON SUNDAY WILL BE HELD BACK TO THE 70S AND LOWER 80S BY
PERSISTENT CLOUD COVER ASSOCIATED WITH THE ABOVE MENTIONED MID LEVEL
TROUGH.

IVE INTRODUCED SOME THUNDERSTORMS INTO THE TUESDAY
AFTERNOON/NIGHTTIME FORECAST AS THE AVIATION MODEL INDICATES THE
PASSAGE OF A COLD FRONT ACROSS THE STATE DURING THAT TIME FRAME.

.BIS...NONE.
RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:28 PM MDTSevere Thunderstorm WarningBISBowman62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.